14 February 2017
Listen to your heart – it could be beating out a warning
Valentine’s Day is here and love is in the air - but a heart beating faster than usual might be a sign of much more than just a romantic reaction!
Palpitations – the speeding up or changing of your heart beat – can be caused by a variety of things and the excitement of seeing a loved one can be one of them. But in some cases they can be associated with much more serious conditions.
Professor Anoop Chauhan, a consultant cardiologist at Spire Fylde Coast Hospital in Blackpool, explains: “You may feel your heart pounding or beating irregularly – often for just a few seconds or maybe minutes – or sometimes it seems like your heart missed a beat.
"These symptoms may seem alarming but, the truth is, in most cases they are quite harmless. However, they can also be a sign of more serious problems involving heart valves or a thickening of the muscles and walls surrounding the heart.
"Sometimes it can indicate heart failure where the blood is unable to properly pump blood around the body.”
Professor Chauhan has extensive experience in the assessment of possible coronary artery disease and heart failure as well as in general cardiology including the management of palpitations and heart arrhythmias (irregular heartbeats).
“I don’t want people to start panicking but it is wise to be aware of palpitations and how long they last and how often they occur and are there any associated symptoms like chest pain, undue shortness of breath, or dizziness.
"If they last a long time or occur quite often it is best to get yourself checked out by your GP. If they think there is something amiss then they can carry out ECG (electrocardiogram) or request a cardiac ultrasound (echocardiogram) or an ambulatory ECG, tests that enables them to make a rapid assessment and diagnosis of the patient,” he says.
“If you are worried about palpitations then the worst thing you can do is to keep it to yourself. As with so many health problems the quicker you get medical advice the better your treatment outcomes will be”.